Follow
Share

Mother on Hospice at Home given Haldol to control agitation and aggressive behavior. She was previously at Hospital where treatment started. Currently on extended life shot of Haldol, and given as needed every 6 hrs.

I agree with Canoe if the medication is given at end of life, but being eligible for Hospice is not the same as actively dying.
Helpful Answer (1)
Reply to cwillie
Report
anonymous979634 Dec 5, 2019
And I agree with you, cwillie. I just encourage an informed choice. I can clearly understand your concerns considering the loss your extended family suffered. For some, in certain circumstances, it would be a blessing to not have their loved one continue an agonizing life with agitation and combativeness. I don’t think it’s reasonable to automatically disregard the use of haldol. And I don’t find it helpful to frighten the OP with worst-case scenarios. I have faith the family will discuss it with hospice and make the right decision for their LO. Thank you for all the wonderful advice and support you offer on this site!
(1)
Report
See 1 more reply
Haldol is contraindicated in LBD for the increased potential of Neuroleptic Malignant Syndrome and subsequent death. One of the important pieces of information here is that your mom is under hospice care. In my personal opinion, I would consider the risks and benefits. Is your mom resting comfortably? Does she appear to be at peace? For me, I would rather have my loved one transition peacefully even if that meant one of the medications could be hastening her death. If that is not something you are comfortable with, discuss it with your hospice team so they may consider a different medication.
Hugs to you. I wish you and your family well during this very difficult time.
Helpful Answer (3)
Reply to anonymous979634
Report

https://www.google.com/amp/s/www.nytimes.com/2019/12/01/health/marilyn-saviola-dead.amp.html
Helpful Answer (0)
Reply to BarbBrooklyn
Report

I never heard LBD, no haldol. Why? If on hospice what could happen?
Helpful Answer (0)
Reply to gladimhere
Report

It is well documented and strongly advised that Haldol NOT be given to people with LBD. This is not just hyperbole, someone in my extended family died within 24 hours of treatment given to control his aggressive behaviour while in hospital.

"First-generation antipsychotic medications, such as haloperidol (Haldol), should not be used to treat Lewy body dementia. They may cause severe confusion, severe Parkinsonism, sedation and sometimes even death. Very rarely, certain second-generation antipsychotics may be prescribed for a short time at a low dose but only if the benefits outweigh the risks."

https://lewybodyresourcecenter.org/what-is-lbd/treatment-important-information/medications/
Helpful Answer (1)
Reply to cwillie
Report

I thought that haldol was absolutely NEVER supposed to be given in LBD? I dont know why, I just know it's a thing.
Helpful Answer (0)
Reply to BarbBrooklyn
Report

Hi,
My father in law suffered from the same two years ago and the Haldol made all of the difference for him and for the rest of our family and friends who were largely providing care at home. Allowing Dad to struggle with his aggressive behavior served no good purpose that we could see and when the Hospice nurse suggested Haldol we decided to go ahead with it. He was calm and no longer was combative and able to rest peacefully and eventually leave this life with the dignity he deserved. I am sorry for what you’re going through right now. For us the endless decisions we had to make was daunting as we wanted to do what we believed Dad would have chosen for himself while dealing with the sadness of having to let him go.
Good luck to you and remember to care for yourself when you can. 🌺
Helpful Answer (3)
Reply to MaryElisabeth
Report
BarbBrooklyn Dec 5, 2019
Mary Elizabeth, did he have Lewy Body Dementia?
(0)
Report

Ask a Question

Subscribe to
Our Newsletter